Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 30, 2013, 8:55 AM CDT for Cook County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2013, 8:55 AM CDT (13:55 UTC)
- Expired
- Apr 30, 2013, 9:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cook County, MN
The radar
The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:47 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 30, 6:47 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 647 AM CDT TUE APR 30 2013 .AVIATION...12Z TAFS. NEAR DLH...AREAS OF LIGHT MARINE FOG WITH MVFR/IFR VSBY AFFECTING DLH/DYT/SUW/COQ THROUGH 14Z. A COLD FRONT WILL BRING SCT SHOWERS AND THUNDERSTORMS WITH PERIODS OF MVFR CIGS THIS MORNING...MAINLY BEFORE 18Z. AFTER THE FRONT PASSES...EXPECT GUSTY WSW SFC WINDS AROUND 30 KT. THE GUSTS WILL RELAX AROUND SUNSET...WITH NW WINDS 10 TO 15 KT OVERNIGHT. RAIN SHOWERS AND MVFR CIGS WILL MOVE INTO THE KHYR AREA AFTER MIDNIGHT...INCREASING IN COVERAGE AND INTENSITY THROUGH WED MORNING. && .PREV DISCUSSION... /ISSUED 409 AM CDT TUE APR 30 2013/ SHORT TERM... TODAY THROUGH LATE TONIGHT... MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE RAIN SHOWERS WITH SCATTERED WEAK T-STORMS...MAINLY ACROSS NE MN THIS MORNING...AND ANOTHER ROUND OF RAIN AGAIN LATE TONIGHT...BUT WITHOUT THE THUNDER. ALSO HAVE SOME CONCERNS FOR FOG THIS MORNING...MAINLY OVER LAKE SUPERIOR AND ADJACENT LOCATIONS... BEFORE CONDITIONS CLEAR OUT BY EARLY AFTERNOON. UPPER LEVEL S/W IS CURRENTLY ROTATING E/NEWD THROUGH THE DAKOTAS AND SRN MANITOBA THIS MORNING...WITH THE ASSOCIATED SFC LOW FURTHER TO THE EAST OVER N-CENTRAL MN...AND A WIDESPREAD AREA OF RAIN WITH EMBEDDED WEAK T-STORMS OVER N-CENTRAL/NW MN. HAVE SEEN THE LEADING BANDS OF CONVECTION MAKE THEIR WAY INTO THE WRN COUNTIES AROUND BRAINERD AND LEECH LAKE SINCE JUST AFTER MIDNIGHT...WITH A VERY SLOW PROGRESSION EWD DUE TO A STABLE AIR MASS IN PLACE OVER LAKE SUPERIOR. THE STORMS MOVING ACROSS THE NORTHLAND THIS MORNING WILL BE ELEVATED...WITH THE FORCING MAINLY FROM STRONG WAA IN THE MID LEVEL...PRODUCING STEEP MID-LEVEL LAPSE RATES...AND A LAYER OF ENHANCED 850-700MB F-GEN. COULD SEE SOME SMALL HAIL WITH A FEW OF THESE STORMS. OTHERWISE...THE LIGHTNING AND RAINFALL FROM THIS SYSTEM WILL BE THE MAIN CONCERNS. THE STABLE LAYER OVER LAKE SUPERIOR IS COMBINING WITH A MOIST NEAR SFC/BOUNDARY LAYER TO PRODUCE AREAS OF FOG...LOCALLY DENSE...THIS MORNING. DYT AND DLH HAVE DROPPED TO HALF MILE OR LESS THIS MORNING...AND OTHER AREAS AROUND THE PERIPHERY OF THE LAKE AND SWD ALONG THE I-35 CORRIDOR COULD ALSO SEE FOG THIS MORNING. THE HIGHER RAINFALL AMTS WILL BE SEEN NORTH AND WEST OF THE IRON RANGE THROUGH THE MORNING...WITH AROUND A QUARTER TO HALF INCH POSSIBLE. OTHER AREAS TO THE SOUTH AND EAST WILL LIKELY SEE AROUND A TENTH OR TWO OF RAIN...WITH EVEN LESSER AMTS FURTHER EAST INTO WI. THE SFC LOW WILL MOVE QUICKLY TO THE NE THIS AFTERNOON WITH A STRONG PUSH OF DRIER AIR MOVING IN FROM THE SW...AND ALLOWING CLOUDS TO SCATTER OUT AND TEMPERATURES TO WARM INTO THE 60S AND LOWER 70S BEFORE A PUSH OF COLDER AIR MOVES IN FROM THE NW TONIGHT. AS THIS SYSTEM LIFTS TO THE N/NE...A COLDER AIR MASS WILL ATTEMPT TO FILTER IN ON THE BACK SIDE...THROUGH ND/NRN MN TONIGHT. HOWEVER...A SECONDARY S/W ASSOCIATED WITH THE MAIN UPPER TROUGH WILL ROUND THE BOTTOM OF THE TROUGH AND LIFT E/NEWD THROUGH THE CENTRAL PLAINS/UPPER MIDWEST LATE TONIGHT AND HOLD THE COLD AIR AT BAY FOR NOW...BEFORE BRINGING IN ANOTHER ROUND OF RAIN SHOWERS AFTER MIDNIGHT...MAINLY OVER THE SERN SECTIONS OF THE FORECAST AREA. THE AIR MASS WILL BE COOL AND FAIRLY STABLE. THEREFORE...T-STORMS ARE NOT EXPECTED. LONG TERM... WEDNESDAY THROUGH MONDAY... A STALLED FRONT POSITIONED FROM LAKE SUPERIOR...EXTENDING S-SW ACROSS UPPER MICHIGAN AND OVER NW WISCONSIN BECOMES THE FOCUS FOR STRONG FGEN AND A LONG-DURATION PRECIPITATION EVENT THAT LASTS INTO THE WEEKEND. MODELS HAVE SHOWN GOOD RUN TO RUN AGREEMENT OVER PAST FEW DAYS THAT A CORRIDOR OF HEAVY RAIN...AND/OR SNOW ACCUM...WILL AFFECT MUCH OF THE WIS ZONES OF THE DLH CWA WED...THROUGH AT LEAST FRIDAY. THE PRECIP WILL COMMENCE OVER WISCONSIN AS RAIN WED...CHANGING OVER TO SNOW BY LATE WED AFTERNOON. A NARROW BAND OF 4 INCHES OR MORE OF SNOWFALL ACCUMULATION IS EXPECTED WEDNESDAY NIGHT...WITH ADDITIONAL SNOW PERSISTING INTO THURS. SNOWFALL AMOUNTS REMAIN DIFFICULT TO PIN DOWN AS THERE REMAINS UNCERTAINTY IN THE PLACEMENT OF THE CORRIDOR OF GREATEST QPF...AND RESOLVING PTYPE DETAILS. ALTHOUGH CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT A WINTER STORM WATCH AT THIS TIME...LOCALIZED SNOW ACCUMULATIONS UPWARDS OF 8 INCHES ARE POSSIBLE FOR A PORTION OF NRN WISCONSIN DURING THE WED NIGHT THROUGH THURSDAY PERIOD. AT THIS TIME THE DULUTH/TWIN PORTS REGION LOOKS TO REMAIN ON THE BACK/COOL SIDE OF THE THERMAL GRADIENT...LIMITING THE QPF AND SNOW ACCUM. HOWEVER...THE 00Z ECM IS SUGGESTING A SLIGHTLY FURTHER WEST PLACEMENT OF THE RAIN/SNOW BAND. LATER SHIFTS WILL HAVE TO MONITOR THIS TREND AND MAY NEED TO INCREASE POPS AND RAIN/SNOW AMOUNTS FOR THE TWIN PORTS-INTERSTATE 35 CORRIDOR. MEANWHILE OVER THE MN ZONES...A LONG WAVE TROUGH WILL PUSH INTO THE UPPER PLAINS AND ALLOW FOR FALLING H85 TEMPS INTO THE NEGATIVE VALUES BY WEDNESDAY AFTRN. MODELS ARE IN GOOD AGREEMENT THAT THE NEGATIVE H85 TEMPS PERSIST OVER MINNESOTA THROUGH THE WEEKEND KEEPING DAYTIME HIGHS GENERALLY IN THE 40S WITH OVERNIGHT LOWS IN THE 20S AND 30S. THIS IS ABOUT 15 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. HYDROLOGY... RIVERS CONTINUE TO RISE ACROSS THE NORTHLAND THIS MORNING DUE TO SIGNIFICANT SNOW MELT. FLOOD WARNINGS CONTINUE ALONG THE MISSISSIPPI RIVER AT AITKIN AND FORT RIPLEY...BOTH OF WHICH ARE EXPECTED TO RISE ABOVE THEIR RESPECTIVE MINOR FLOOD STAGES LATER THIS WEEK. THERE ARE ALSO AREAL FLOOD ADVISORIES IN EFFECT FROM AROUND DULUTH EASTWARD TO IRONWOOD DUE TO REPORTS OF MINOR FLOODING OVER ROADS. RAIN SHOWERS ARE MOVING THROUGH NE MN THIS MORNING...AND PRODUCING AROUND A TENTH OF AN INCH OF RAINFALL. THE SHOWERS WILL CONTINUE THROUGH THE REST OF THE MORNING OVER MUCH OF NORTHERN MINNESOTA...MAINLY ALONG THE IRON RANGE AND AREAS TO THE NORTH AND WEST. WITH AROUND A QUARTER TO HALF INCH OF RAIN POSSIBLE. THE RAIN IS NOT EXPECTED TO HAVE A LARGE IMPACT ON AREA RIVERS. IT SHOULD ONLY RESULT IN MORE SNOW MELT AND SOME MINOR ADDITIONAL RISES TO RIVERS EARLY TO MID THIS WEEK. A COOL DOWN THIS WEEK WILL HELP TO SLOW DOWN THE SNOW MELT AND ALLOW RIVERS TO MORE EFFICIENTLY INGEST THE RUNOFF. HOWEVER...THERE IS GROWING CONCERN THAT THERE COULD BE A PROLONGED PERIOD OF RAIN AND/OR SNOW OVER NORTHWEST WISCONSIN AND/OR FAR EASTERN MINNESOTA FROM WEDNESDAY THROUGH FRIDAY. THIS ADDITIONAL PRECIPITATION COULD CAUSE RISES ALONG THE RIVERS AND AREAL FLOODING...BUT THIS WILL DEPEND ON HOW MUCH OF THE PRECIPITATION FALLS AS SNOW. IF MUCH OF THE PRECIPITATION FALLS AS SNOW...IT WILL LIKELY SLOW DOWN THE SNOW MELTING PROCESS UNTIL THERE IS ANOTHER SIGNIFICANT WARM UP. && .POINT TEMPS/POPS... DLH 64 37 46 31 / 60 30 40 60 INL 57 29 41 25 / 90 10 0 10 BRD 63 34 45 29 / 40 20 10 10 HYR 71 43 44 31 / 40 60 90 100 ASX 68 41 41 32 / 50 30 90 100 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && AVIATION...GRANING
Hazardous weather outlook, Apr 30, 4:32 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 432 AM CDT TUE APR 30 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 432 AM CDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THIS MORNING. SOME OF THESE STORMS COULD PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE RAINFALL COULD COMBINE WITH THE SNOW MELT AND INDUCE PONDING OF WATER ON ROADS AND CREATE OR ADD TO MINOR FLOODING IN LOW LYING AREAS. AREAS OF FOG WILL BE SEEN AROUND THE TWIN PORTS THIS MORNING...WITH VISIBILITIES DROPPING TO A HALF MILE OR LESS AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT PRECIPITATION WILL DEVELOP LATE TUESDAY NIGHT AND CONTINUE THROUGH AT LEAST THURSDAY AFTERNOON...MAINLY OVER NORTHWEST WISCONSIN...AND FAR EASTERN MINNESOTA. SIGNIFICANT SNOWFALL IS LOOKING MORE LIKELY LATE WEDNESDAY AND THURSDAY...BUT THE EXACT LOCATION IS STILL QUESTIONABLE. IN ADDITION TO THE SNOW THREAT...THE PRECIPITATION WILL ONLY ADD TO THE HIGH WATER AND FLOODING ISSUES OVER NORTHWEST WISCONSIN AND FAR EASTERN MINNESOTA. VARIOUS FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT ACROSS THE NORTHLAND...WITH FLOOD WARNINGS FOR THE MISSISSIPPI RIVER AT FORT RIPLEY AND AITKIN. A FLOOD ADVISORY IS IN EFFECT ACROSS NORTHERN WISCONSIN...AND SECTIONS OF SOUTHERN SAINT LOUIS COUNTY...DUE TO WATER ON ROADS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ALSO...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT CHANGES TO RIVER OR STREAM LEVELS NEAR THEM AND REPORT AND FLOODING OF ROADWAYS. LSZ121-140>148-011130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 432 AM CDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS WESTERN LAKE SUPERIOR. THE MAIN THREAT WILL BE LOCALLY GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Apr 30, 7:32 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
732 AM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM HAIL BEAVER BAY 47.26N 91.30W
04/30/2013 M0.25 INCH LAKE MN TRAINED SPOTTER
0728 AM HAIL SILVER BAY 47.29N 91.28W
04/30/2013 M0.50 INCH LAKE MN TRAINED SPOTTER
&&
KKRLocal storm report, Apr 30, 7:39 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
739 AM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL SILVER BAY 47.29N 91.28W
04/30/2013 M1.50 INCH LAKE MN TRAINED SPOTTER
&&
KKLocal storm report, Apr 30, 7:40 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
740 AM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HAIL ILLGEN CITY 47.35N 91.19W
04/30/2013 M0.25 INCH LAKE MN TRAINED SPOTTER
&&
KKLocal storm report, Apr 30, 7:42 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
742 AM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM HAIL LITTLE MARAIS 47.41N 91.11W
04/30/2013 M0.50 INCH LAKE MN TRAINED SPOTTER
&&
KKLocal storm report, Apr 30, 7:48 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
748 AM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM HAIL ILLGEN CITY 47.35N 91.19W
04/30/2013 M0.75 INCH LAKE MN TRAINED SPOTTER
&&
KKSpecial weather statement, Apr 30, 8:33 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
833 AM CDT TUE APR 30 2013
MNZ012-021-301415-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
833 AM CDT TUE APR 30 2013
...STRONG THUNDERSTORMS MOVING ALONG THE NORTH SHORE...
AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS 5 MILES WEST THROUGH NORTH OF TOFTE.
THESE STORMS WERE MOVING NORTHEAST AT 50 MPH.
THE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...
* THE THUNDERSTORMS WILL AFFECT...
EAGLE MOUNTAIN AND GRAND MARAIS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. IF THESE STORMS INTENSIFY...WARNINGS MAY BE NEEDED FOR LARGE
HAIL.
LAT...LON 4770 9056 4751 9095 4768 9100 4811 9034
4812 9014 4811 9005 4808 9000 4802 8997
4800 8988 4791 8975The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 10:44 PM CDT | Areal Flood Advisory | DLH | Saint Louis | 24 hr |
| Apr 30, 4:02 AM CDT | Special Weather Statement | DLH | Aitkin | 13 min |
| Apr 30, 4:25 AM CDT | Special Weather Statement | DLH | Aitkin, Carlton | 35 min |
| Apr 30, 4:59 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 31 min |
| Apr 30, 5:29 AM CDT | Special Weather Statement | DLH | Saint Louis | 46 min |
| Apr 30, 5:48 AM CDT | Special Weather Statement | DLH | Koochiching | 27 min |
| Apr 30, 5:52 AM CDT | Special Weather Statement | DLH | Lake | 23 min |
| Apr 30, 6:36 AM CDT | Special Weather Statement | DLH | Lake | 39 min |
| Apr 30, 7:07 AM CDT | Special Weather Statement | DLH | Koochiching | 23 min |
| Apr 30, 7:10 AM CDT | Special Weather Statement | DLH | Lake | 50 min |
| Apr 30, 7:38 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 52 min |
| Apr 30, 7:40 AM CDT | Special Marine Warning | DLH | 65 min | |
| Apr 30, 8:33 AM CDT | Special Weather Statement | DLH | Cook | 42 min |
| Apr 30, 8:41 AM CDT | Special Marine Warning | DLH | 64 min | |
| Apr 30, 9:05 AM CDT | River Flood Warning | DLH | Carlton | 49 hr |
| Apr 30, 9:36 AM CDT | Special Marine Warning | DLH | 54 min | |
| Apr 30, 9:45 AM CDT | Severe Thunderstorm Warning | DLH | Cook | 45 min |
| Apr 30, 5:24 AM CDT | Special Weather Statement | DLH | Douglas | 21 min |
| Apr 30, 3:22 PM CDT | Winter Storm Watch | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Price and 2 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.